Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 5, 1997, 8:29 PM EST for Berrien County, Cass County, Van Buren County, Michigan. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1997, 8:29 PM EST (01:29 UTC)
- Expired
- Apr 5, 1997, 9:30 PM EST
- In force
- 61 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Berrien County, MI, Cass County, MI, Van Buren County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 8:30 PM EST | Thunderstorm Wind | Harbert, MI | |
| Apr 5, 8:40 PM EST | Thunderstorm Wind | Coloma, MI | |
| Apr 5, 8:40 PM EST | Thunderstorm Wind | Covert, MI | |
| Apr 5, 9:00 PM EST | Thunderstorm Wind | Dowagiac, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KGRR 060128 RRA
SVRGRR
MIC021-027-159-060230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
829 PM EST SAT APR 5 1997
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN SOUTHWESTERN LOWER MICHIGAN
...VAN BUREN COUNTY
...EASTERN BERRIEN COUNTY
...CASS COUNTY
AT 827 PM EST...A SEVERE THUNDERSTORM WAS INDICATED BY GRAND RAPIDS
DOPPLER RADAR 15 MILES SOUTHWEST OF SOUTH HAVEN.
THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
SOUTH HAVEN AROUND 835 PM EST
DOWAGIAC AROUND 840 PM EST
BANGOR AROUND 850 PM EST
CASSOPOLIS AROUND 850 PM EST
DECATUR AROUND 855 PM EST
BLOOMINGDALE AROUND 900 PM EST
PAW PAW AROUND 905 PM EST
MARCELLUS 2 AROUND 905 PM EST
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 55
MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.
TEWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 11:51 AM EST, 8 hours 38 minutes earlier.
Area forecast discussion, Apr 5, 11:51 AM EST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO DATE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1149 AM EST SAT APR 5 1997 KGRR REF LOOP SHOWING THE BAND OF STEADIER RAIN LIFTING NE AWAY FROM THE FA LATE THIS MORNING. THIS AREA OF PCPN IS JUST ALONG AND AHD OF A WEAK WARM FRONT THAT EXTENDS FROM MKG TO TOL. THIS FIRST WAVE OF PCPN WAS ASSOCIATED WITH AN INITIAL VORT MAX THAT EJECTED NE AWAY FROM THE PARENT UPPER LOW OVER SE WY. XPCT A BREAK IN THE STEADIER RAIN THIS AFTERNOON...THEREFORE WILL WORD FCST AS SCATTERED SHOWERS. THE NEXT UPSTREAM SHRTWV IS FCST TO ROTATE NE TWRD SW LWR THIS EVENING. THIS SHOULD BRING ANOTHER ROUND OF STEADIER RAIN TO MUCH OF THE FA THIS EVENING...ALONG WITH A CHANCE OF THUNDERTORMS... ESPECIALLY ACROSS SW LWR. WL LEAVE IN THE FCST THE MENTION OF A RUMBLE OF THUNDER AND GO WITH A CHANCE OF THUNDERSTORMS IN THE SW ZONES. TEMP FCST LOOKS OK...AS CLOUDS AND SHOWERS SHOULD KEEP A LID ON READINGS WARMING TOO MUCH. TEW
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:45 PM EST | Severe Thunderstorm Warning | GRR | Berrien | 45 min |
| Apr 5, 8:50 PM EST | Severe Thunderstorm Warning | GRR | Allegan | 60 min |
| Apr 5, 9:13 PM EST | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 62 min |
| Apr 5, 9:45 PM EST | Severe Thunderstorm Warning | GRR | Barry | 65 min |
| Apr 5, 10:03 PM EST | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 62 min |
| Apr 6, 12:57 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Mecosta, Osceola | 63 min |
| Apr 6, 1:40 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 35 min |
| Apr 6, 1:59 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella, Mecosta, Montcalm | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.